Medical questions & health advice by board certified doctors
"Should you eat yogurt while you're on antibiotics?"
Got some antibiotics for an infected cut that wouldn't heal. My friend told me to eat yogurt while I'm taking the meds. Why?
Antibiotics work by killing off the bacteria that are causing your infection. Unfortunately, they also kill off many types of normal bacteria that colonize your body. This side effect can lead to symptoms. For example, if the antibiotic kills some of the bacteria living in your colon, the result can be a few days of temporary diarrhea. Similarly, if the antibiotic kills off some of the bacteria living in the vagina, the result can be a vaginal yeast infection. In some investigations, yogurt has been shown to prevent these side effects (diarrhea and yeast infections). It does this because yogurt contains some types of bacteria that can replace the normal bacteria that are being killed off by the antibiotics. These are called 'probiotics'. Therefore taking yogurt may be a good idea. If you decide to do it, make sure to use a "probiotic" yogurt, which has higher concentrations of these bacteria than normal yogurt. You should continue to take the yogurt for 1-2 weeks after finishing the antibiotics. If you develop diarrhea that is persistent, abdominal pain, bloating, or fever you should see your doctor. Similarly, if you are a woman and you develop significant vaginal itching or discharge you should see your doctor.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.